Thunderstorm Wind, Crawford
- When
- May 1, 2:45 PM EST
- Where
- Crawford County, 2.87 mi SSE of Lincolnville
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.740, -79.835
Trees downed in Athens Township.
During the afternoon through early evening of May 1st, a low moved northeastward from the southern Lake Michigan region to west-central Lower Michigan. Simultaneously, the attendant warm front drifted north-northeastward across western and central Lake Erie, and northwest Pennsylvania.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
During the afternoon through early evening of May 1st, a low moved northeastward from the southern Lake Michigan region to west-central Lower Michigan. Simultaneously, the attendant warm front drifted north-northeastward across western and central Lake Erie, and northwest Pennsylvania. Along and near the warm front, scattered organized thunderstorms moved northeastward across northwest Pennsylvania during the late afternoon. The ambient environment included weak to moderate MUCAPE and moderate to strong effective bulk shear. A supercell produced localized straight-line convective wind damage in eastern Crawford County.
By the early evening of May 2nd, the above-mentioned surface low had moved farther northeastward to central Quebec and the attendant warm front had moved northeastward to portions of New England. The low's trailing cold front had moved eastward to western portions of Lake Erie and Ohio, respectively. Within the warm/moist sector and well-ahead of the cold front, multicell thunderstorms persisted eastward across Crawford County and produced isolated severe hail and straight-line convective wind damage during the late afternoon of the 2nd. These storms traversed an ambient environment that included weak to moderate MUCAPE and moderate to strong effective bulk shear.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 1, 2:34 PM EST, 11 minutes earlier.
Area Forecast Discussion National Weather Service Cleveland OH 334 PM EDT Thu May 1 2025 .SYNOPSIS... With low pressure in the area tonight, a cold front will move through the region Friday, with yet another area of low pressure moving in from the southwest for the weekend, lingering into early next week. && .NEAR TERM /THROUGH FRIDAY NIGHT/... Ongoing convective activity along a prefrontal trough across the CWA this afternoon, moving eastward through northern OH and eventually northwestern PA. A warm front has lifted through the region this morning and early afternoon, bringing dewpoints into the 60F range and temperatures in the upper 70s to around 80F. Destabilization occurring downstream of the line of storms and do expect strengthening further east. On the synoptic scale, this activity is ahead of a cold front still back in Illinois. Surface low near ORD will track northeastward, remaining west of our CWA, and this will keep the cold front from coming through tonight. Expecting most of the convection to subside, but some low end POPs will still be carried into the tonight period. Flow aloft remains southwesterly, and the upper trough over the upper midwest will sink southward and gradually become cutoff through the remainder of the near term period. Without much eastward progression also due to a newly developed surface low further west, the surface system will be slow to exit, and as such, will have another chance for convection Friday. Despite the slow moving nature of the cold front into and through the CWA for Friday, it will eventually make its way through, and the convective risk will become more focused on the southeastern zones of the CWA where the latest SPC out look gives a marginal risk for severe thunderstorms. After this threat, the upper level low cutting off over the mid Mississippi Valley will generate yet another surface low, and renew the POPs Friday night from south to north. These will have a lower thunderstorm threat with them, but the active pattern will persist into the short term. Temperatures cooler Friday but still slightly above normal. && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... Upper level low settling over the northern Ohio Valley will be the primary weather driver through the short term period. The low will bring in a steady stream of moisture from the south into the region allowing for a cool and rainy weekend. Given the placement of low and moisture plume, areas along and east of the I-71 corridor have the highest potential to see upwards of 1 inch of rainfall this weekend. A few hundred Joules of MUCAPE may enter from the southeast so maintained the slight chance for thunderstorms on Sunday afternoon and early evening. High temperatures will likely top out in the upper 50s to near 60 degrees both Saturday and Sunday afternoon. Overnight lows will dip into the mid 40s each night. && .LONG TERM /MONDAY THROUGH THURSDAY/... The upper low will begin to move eastward through Tuesday night with showers continuing early next week. Models begin to diverge by Tuesday night with the progression of the upper low with the Canadian and the ECMWF pushing the low quickly to the northeast and the GFS keeping the upper low in the vicinity of the Mid-Atlantic coast through mid-week. Temperatures will gradually warm through the long term with highs approaching the 70s on Wednesday. && .AVIATION /18Z Thursday THROUGH Tuesday/... A line of thunderstorms is moving through northern Ohio and will push into western Pennsylvania later this afternoon/evening. Out ahead of these storms, winds are gusting out of the SSW to 30kts. Thunderstorm activity would likely see higher gusts. The window for the thunderstorm activity to move through with the primary line is 18-22Z. Some lingering convective activity in its wake, and also forming out ahead of the line, should be expected, but would be more isolated. Ceilings ahead of the line of storms is generally FL050-080. MVFR expected with the storms and CB included. Brief visibility IFR with storms in the 15-20 minute window is also expected with storm onset. In the wake of a trailing cold front, winds will ease out of the southwest to 10-15kts tonight into Friday, and ceilings will come down to predominant MVFR FL010-020, but isolated IFR FL008 is also possible for a few hours. Outlook...Non-VFR possible in periodic showers and thunderstorms Friday through Monday, particularly in the afternoon and evening hours. && .MARINE... Southerly winds 10-15 knots turn southwesterly by Friday morning as a weak cold front moves south across the lake. Another cold front will cross on Friday evening which will turn winds northerly while decreasing to 10 knots or less. Generally northerly to northeasterly winds hovering between 10 and 15 knots through Sunday. By early Monday winds will favor a northeasterly direction as low pressure lingers to the southwest. For now winds and waves look to remain below small craft criteria through early next week. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. MARINE...None. && SYNOPSIS...26 NEAR TERM...26 SHORT TERM...13 LONG TERM...13 AVIATION...26 MARINE...13/Saunders
Hazardous Weather Outlook National Weather Service Cleveland OH 126 PM EDT Thu May 1 2025 OHZ007>014-018>023-027>033-036>038-047-089-PAZ001>003-021730- Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland- Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford- Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox- Ashtabula Lakeshore-Northern Erie-Southern Erie- 126 PM EDT Thu May 1 2025 ...SEVERE THUNDERSTORM WATCH 203 IN EFFECT UNTIL 7 PM EDT THIS EVENING... This Hazardous Weather Outlook is for north central Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Thunderstorms are likely this afternoon and evening. A few storms could be severe and contain damaging wind gusts, particularly along and east of the I-71 corridor. An embedded tornado or two and isolated instances of large hail also cannot be ruled out. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Showers and thunderstorms are possible Friday afternoon and evening ahead of a cold front. There is a low probability that a storm or two could be strong to severe with damaging wind gusts being the primary threat, particularly along and east of the I-71 corridor. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS. LEZ061-142-162>169-OHZ003-006-017-021730- Ripley to Buffalo NY extending from 5NM off shoreline to US- Canadian border-Maumee Bay to Reno Beach OH- Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM offshoreline to US-Canadian border- Reno Beach to The Islands OH beyond 5NM off shoreline to US- Canadian border- The Islands to Vermilion OH beyond 5 nm off shoreline to US- Canadian border- Vermilion to Avon Point OH beyond 5 nm off shoreline to US- Canadian border- Avon Point to Willowick OH beyond 5 nm off shoreline to US- Canadian border-Willowick to Geneva-on-the- Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the- Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border- Conneaut OH to Ripley NY beyond 5 nm off shoreline to US- Canadian border-Lucas-Wood-Hancock- 126 PM EDT Thu May 1 2025 This Hazardous Weather Outlook is for Lake Erie and northwest Ohio. .DAY ONE...This afternoon and tonight. Thunderstorms are likely this afternoon and evening. A few storms could be severe and contain damaging wind gusts. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Showers and thunderstorms are possible Friday afternoon and evening ahead of a cold front. There is a low probability that a storm or two could be strong to severe with damaging wind gusts being the primary threat, particularly along and east of the I-71 corridor. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LEZ143>149-021730- Reno Beach to The Islands OH-The Islands to Vermilion OH- Vermilion to Avon Point OH-Avon Point to Willowick OH- Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH- Conneaut OH to Ripley NY- 126 PM EDT Thu May 1 2025 ...SEVERE THUNDERSTORM WATCH 203 IN EFFECT UNTIL 7 PM EDT THIS EVENING... This Hazardous Weather Outlook is for Lake Erie. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Thunderstorms are likely this afternoon and evening. A few storms could be severe and contain damaging wind gusts, particularly across the central and eastern basins of the lake. An embedded tornado or two and isolated instances of large hail also cannot be ruled out. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Showers and thunderstorms are possible Friday afternoon and evening ahead of a cold front. There is a low probability that a storm or two could be strong to severe with damaging wind gusts being the primary threat, particularly across the eastern basin of the lake. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Preliminary Local Storm Report
National Weather Service Cleveland OH
332 PM EDT Thu May 1 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0323 PM Hail 1 SW Mayfield 41.54N 81.45W
05/01/2025 E1.00 Inch Cuyahoga OH Trained Spotter
A number of pea sized stones with a few as
large as quarter sized.
&&
JSPreliminary Local Storm Report
National Weather Service Cleveland OH
334 PM EDT Thu May 1 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0319 PM Hail Solon 41.39N 81.44W
05/01/2025 M0.50 Inch Cuyahoga OH Public
&&
ARKPreliminary Local Storm Report
National Weather Service Cleveland OH
337 PM EDT Thu May 1 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0319 PM Hail 2 SSW Moreland Hills 41.42N 81.44W
05/01/2025 M0.50 Inch Cuyahoga OH Public
&&
ARKPreliminary Local Storm Report
National Weather Service Cleveland OH
343 PM EDT Thu May 1 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0314 PM Hail University Heights 41.50N 81.54W
05/01/2025 M1.00 Inch Cuyahoga OH Broadcast Media
&&
JSPreliminary Local Storm Report
National Weather Service Cleveland OH
344 PM EDT Thu May 1 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0319 PM Hail 1 NW Solon 41.40N 81.46W
05/01/2025 E1.00 Inch Cuyahoga OH Public
Report from mPING: Quarter (1.00 in.).
&&
ARKPreliminary Local Storm Report
National Weather Service Cleveland OH
345 PM EDT Thu May 1 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0323 PM Hail 1 SW Mayfield 41.54N 81.45W
05/01/2025 E1.00 Inch Cuyahoga OH Public
&&
ARKThe Pittsburgh radar (KPBZ), 138 km away, was scanning. The volume nearest the first event began at 19:45 UTC.
4 thunderstorm wind, 1 hail. Local standard time, as filed.
Trees downed in Athens Township.
Trees downed in Sparta Township.
Trees downed along South River Drive in Jamestown area.
Hail up to quarter-size and small tree limbs downed on the north side of Meadville.
Tree downed along Mt. Pleasant Road in the Custards area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2025Every state in 2025This day in weather historyWarnings in Pennsylvania, May 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1273339, 1273341, 1280423, 1280424, 1280425.